Pennsylvania, 2021Winter Storm in Pennsylvania, January 31, 2021
January 31, 2021 · NWS CTP · 29 events in 29 counties and zones
A long-duration winter storm produced widespread snowfall across central Pennsylvania from January 31 to February 2, 2021. Although the snow began on January 31st, warning criteria was not met in any central Pennsylvania counties until February 1st or 2nd.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-duration winter storm produced widespread snowfall across central Pennsylvania from January 31 to February 2, 2021. Although the snow began on January 31st, warning criteria was not met in any central Pennsylvania counties until February 1st or 2nd. Widespread snowfall amounts of 10-15 inches were observed, with more than 20 inches of accumulation in portions of Schuylkill County. This was a Miller Type B storm, with the primarily low pushing up the Ohio Valley before a center-jump to the Mid-Atlantic coast was observed. Snow was the predominant precipitation type, although the Lower Susquehanna Valley had a several hour period of light wintry mix before the coastal low strengthened. The system then very slowly pulled east-northeastward along the southern New England coast and out to sea.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 30, 11:09 PM EST, 3 hours 51 minutes earlier.
Area forecast discussion, Jan 30, 11:09 PM EST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
1109 PM EST Sat Jan 30 2021
.SYNOPSIS...
Quiet start to the weekend before a winter storm brings snow
and travel disruptions Sunday morning into Tuesday. The heaviest
snow is expected across south-central Pennsylvania with
widespread accumulations of 6 inches or more expected, and
a swath of one foot or more over eastern areas.
Dry weather returns by Wednesday with seasonal temperatures
trending warmer to above average by the end of next week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Mid to high clouds thickening from west to east late tonight,
and wiill lower during the overnight hours. Storm system on
track to deliver snow before dawn over the southwest quarter of
central PA
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
*Winter Storm to impact Central PA Sunday-Tuesday*
Modified snow amounts slightly upward this evening to account
for overall model trends and snow probs for Lycoming Valley to
the Pocono Plateau. NAM 18z was a low outlier with dry slot
significantly impacting snow accums over Lower Susq, but did not
bite. 00z runs coming in robustly with 12"+ still in play. Major
wildcard remains location and orientation of 850 mb LLJ around
secondary low by Monday afternoon and evening, which will
determine location and extent of areas that see 12"+ from this
storm. This is simply unknown at this time, and we continue to
message the uncertainty. Through collaboration with BGM, we are
riding the WS Watch from the WC to the NC Mountains where a long
duration Advisory is most likely to be issued later tonight, but
subject to remainder of 00z model cycle which is now incoming.
*Previous Discussion*
A long duration snow event unfolding for central PA. Winter
Storm Warnings in effect for much of the southern 2/3 of central
PA, with a WS Watch area on the northern edge, where a
combination of event duration and lack of intensity favor
eventual Advisory issuances at this point. Far northwest areas
not likely to see as much snow and may escape headlines
altogether. There could be some potential across the southeast
near the MD border early Monday, as dry slot arrives and snow
tapers off at times, for a period of freezing drizzle, but on
the whole, this is a snow event.
Higher snowfall totals are based on storm lingering longer. Key
to forecast is the potential for the upper level low to rotate
more north, south, leading to a longer duration of deformation
snow. Bust potential is significant over eastern/southeastern
areas over the eventual timing/intensity and track of secondary
low. 18z NAM is an indication of how critical the timing of
this evolution is, limiting QPF and snow amounts to well less than 10
inches over the Lower Susq River Valley. This is considered to
be a low outlier at this time, but the three distinct phases of
this storm (1.) Initial WAA tonight-->Mon AM, 2.) Dry slot/Lull
in precip intensity 3.) secondary deepening and more intense
snowfall rates late Monday and Monday night. The third part is
where bust potential and uncertainty remain the highest, so stay
tuned.
If all goes as planned, the low deepens offshore on Monday, and
a robust cold conveyor belt (CCB) and anomalous easterly LLJ is
likely to develop just north of the dry slot, which will be
aligned with intensifying NE to SW deformation. Exactly where
this occurs is still very much in question, and there has been a
notable shift northward in the guidance. A band of snow should
pivot over south- central PA and produce heavier amounts
seemingly focused toward the lower Susquehanna Valley. However,
shifts in the placement of the deformation band would impact
area of max snow accum.
Wind gusts 30-35mph are possible across the far southeast zones
particularly early Monday as the low deepens offshore the
Delmarva/NJ coast. Eastern Lancaster county would be the main
area of concern.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Snow lightens and exits to the east as low pressure moves north
into New England on Tuesday. In its wake, a chilly north wind
will persist into Wednesday, with wind chills in the single
digits and teens Wednesday through Thursday morning.
Other than a few flurries on Wednesday, dry weather will persist
through Thursday as a high pressure ridge builds in with
temperatures trending warmer to above average into late week.
By late week, considerable uncertainty remains with the
amplitude and speed of an upper level trough moving in from the
west. The ECENS is a bit more progressive and less amplified,
which would result in precipitation arriving Thursday night into
Friday. The GEFS is comparatively deeper and less progressive
with the upper trough, which would favor milder temps Friday, a
stronger frontal passage for the weekend, and colder
temperatures early next week.
Have gone with chance PoPs for Thursday night through Saturday
morning in attempt to split the difference. Steadiest precip
remains confined to NW half of CWA into the weekend. It should
be warm enough ahead of the main cold front for precip to be
mainly rain over the SE, a rain/snow mix central, and snow NW.
&&
.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
With a mature cyclone approaching from the Ohio valley
overnight, a band of snow on the northeastern periphery of the
system will overspread southern PA just before sunrise. The
arrival of snow will drop vsby to MVFR in JST first and then
snow will continue to spread northward from there through the
day. As snow becomes heavier in the late morning and afternoon,
conditions will likely drop to IFR or lower. Winds will be from
the E at 5-10 kts and strengthening into Sun night with some
gusts to 20-30 mph across the eastern half of PA.
Outlook...
Mon...Widespread snow, +SN possible in eastern PA.
Tue...Breezy with AM snow poss, mainly eastern PA. -SHSN poss
NW.
Wed-Thu...No sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 AM Sunday to 5 AM EST Tuesday for
PAZ019-024>028-033>036-042-045-046-049>053-056>059-063>066.
Winter Storm Watch from 3 AM EST Sunday through late Monday
night for PAZ012-017-018-037-041.
&&
SYNOPSIS...DeVoir/Steinbugl/Martin
NEAR TERM...DeVoir/Steinbugl/Martin
SHORT TERM...DeVoir/Steinbugl/Martin
LONG TERM...RXR/Banghoff
AVIATION...Colbert/Banghoff
Hazardous weather outlook, Jan 30, 9:45 PM EST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
945 PM EST Sat Jan 30 2021
PAZ019-042-045-046-049>053-058-010245-
Southern Centre-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-
945 PM EST Sat Jan 30 2021
...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-017-018-041-010245-
Northern Clinton-Clearfield-Northern Centre-Northern Lycoming-
945 PM EST Sat Jan 30 2021
...WINTER STORM WATCH IN EFFECT FROM 3 AM EST SUNDAY THROUGH LATE
MONDAY NIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-010245-
Warren-McKean-Potter-Elk-Cameron-
945 PM EST Sat Jan 30 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
2 to 4 inches of snow is probable Sunday morning through Monday
night and will likely result in slippery roads and travel
disruptions. Continue to monitor the forecast for updates.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ037-010245-
Tioga-
945 PM EST Sat Jan 30 2021
...WINTER STORM WATCH IN EFFECT FROM 3 AM EST SUNDAY THROUGH LATE
MONDAY NIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Watch.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024>028-033>036-056-057-059-063>066-010245-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
945 PM EST Sat Jan 30 2021
...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 5 AM EST
TUESDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
Winter Storm, Adams
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
A winter storm produced 8 to 12 inches of snow across Adams County from January 31 to February 2, 2021.
Winter Storm, Bedford
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Bedford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
A winter storm produced around 8 inches of snow across Bedford County from January 31 to February 2, 2021.
Winter Storm, Blair
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Blair forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
A winter storm produced 8 to 10 inches of snow across Blair County from January 31 to February 2, 2021.
Winter Storm, Columbia
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Columbia forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
A winter storm produced 8 to 12 inches of snow across Columbia County from January 31 to February 2, 2021.
Winter Storm, Cumberland
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A winter storm produced 10 to 16 inches of snow across Cumberland County from January 31 to February 2, 2021.
Winter Storm, Dauphin
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Dauphin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
A winter storm produced 10 to 15 inches of snow across Dauphin County from January 31 to February 2, 2021.
Winter Storm, Franklin
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
A winter storm produced 16 to 20 inches of snow across Franklin County from January 31 to February 2, 2021.
Winter Storm, Fulton
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
A winter storm produced 9 to 16 inches of snow across Fulton County from January 31 to February 2, 2021.
Winter Storm, Huntingdon
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
A winter storm produced 9 to 13 inches of snow across Huntingdon County from January 31 to February 2, 2021.
Winter Storm, Juniata
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Juniata forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
A winter storm produced around 12 inches of snow across Juniata County from January 31 to February 2, 2021.
Winter Storm, Lancaster
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Lancaster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A winter storm produced 9 to 16 inches of snow across Lancaster County from January 31 to February 2, 2021.
Winter Storm, Lebanon
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Lebanon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A winter storm produced 10 to 16 inches of snow across Lebanon County from January 31 to February 2, 2021.
Winter Storm, Mifflin
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Mifflin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
A winter storm produced 10 to 13 inches of snow across Mifflin County from January 31 to February 2, 2021.
Winter Storm, Montour
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Montour forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
A winter storm produced 11 to 14 inches of snow across Montour County from January 31 to February 2, 2021.
Winter Storm, Northumberland
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Northumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
A winter storm produced 9 to 18 inches of snow across Northumberland County from January 31 to February 2, 2021.
Winter Storm, Perry
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A winter storm produced 11 to 18 inches of snow across Perry County from January 31 to February 2, 2021.
Winter Storm, Schuylkill
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
A winter storm produced 14 to 21 inches of snow across Schuylkill County from January 31 to February 2, 2021.
Winter Storm, Snyder
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Snyder forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
A winter storm produced 10 to 15 inches of snow across Snyder County from January 31 to February 2, 2021.
Winter Storm, Somerset
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Somerset forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
A winter storm produced 8 to 17 inches of snow across Somerset County from January 31 to February 2, 2021.
Winter Storm, Southern Centre
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A winter storm produced 10 to 15 inches of snow across southern Centre County from January 31 to February 2, 2021.
Winter Storm, Southern Clinton
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
A winter storm produced 8 to 12 inches of snow across southern Clinton County from January 31 to February 2, 2021.
Winter Storm, Southern Lycoming
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
A winter storm produced 11 to 15 inches of snow across southern Lycoming County from January 31 to February 2, 2021.
Winter Storm, Sullivan
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Sullivan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
A winter storm produced 11 to 14 inches of snow across Sullivan County from January 31 to February 2, 2021.
Winter Storm, Union
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- Union forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
A winter storm produced 14 to 16 inches of snow across Union County from January 31 to February 2, 2021.
Winter Storm, York
- When
- January 31, 3:00 AM EST to 11:59 PM EST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A winter storm produced 8 to 12 inches of snow across York County from January 31 to February 2, 2021.
Winter Storm, Northern Centre
- When
- January 31, 5:00 AM EST to 11:59 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
A winter storm produced 9 to 11 inches of snow across northern Centre County from January 31 to February 2, 2021.
Winter Storm, Northern Clinton
- When
- January 31, 5:00 AM EST to 11:59 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
A winter storm produced 8 to 10 inches of snow across northern Clinton County from January 31 to February 2, 2021.
Winter Storm, Northern Lycoming
- When
- January 31, 10:00 AM EST to 11:59 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
A winter storm produced 9 to 11 inches of snow across northern Lycoming County from January 31 to February 2, 2021.
Winter Storm, Tioga
- When
- January 31, 3:00 PM EST to 11:59 PM EST
- Where
- Tioga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
A winter storm produced 12 to 14 inches of snow across Tioga County from January 31 to February 2, 2021.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 31, 20211 death · 1 event
- Winter Weather in North Carolina, January 31, 2021$120,000 · 15 events
- Winter Storm and Winter Weather in Virginia, January 31, 202128 events
- Winter Weather in New Jersey, January 31, 202117 events
- Winter Storm and Winter Weather in Maryland, January 31, 202116 events
- Winter Weather in Pennsylvania, January 31, 202113 events
- Winter Storm in West Virginia, January 31, 202111 events
- Winter Weather in Ohio, January 31, 202110 events
- Winter Storm and Winter Weather in West Virginia, January 31, 202110 events
- Winter Weather in Pennsylvania, January 31, 20219 events
- Winter Weather in New York, January 31, 20219 events
- Avalanche in Wyoming, January 31, 20211 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 942483, 942488, 942489, 942491, 942492, 942494, 942495, 942496, 942497, 942498, 942499, 942500, 942501, 942502, 942506, 942507, 942508, 942509, 942510, 942511, 942512, 942513, 942514, 942516, 942517, 942503, 942504, 942505, 942515.